Could You Be Allergic to Your Acrylic Nails, Wall Paint or Other Things in Your Daily Life??

Body & Soul  >  Blog   >  Could You Be Allergic to Your Acrylic Nails, Wall Paint or Other Things in Your Daily Life??

Could You Be Allergic to Your Acrylic Nails, Wall Paint or Other Things in Your Daily Life??

This is part of our “In Medical News” series where Dr. Sara Laudani shares a study or article in recent news and offers some analysis and tips about the news, to help patients stay informed.

Adhesive Allergen Identified

Many people with acrylic nails and using continuous glucose monitors have reported reactions and rashes. Dermatologists have now identified the substance in glues and bandages that has been causing these allergic reactions. The American Contact Dermatitis Society has named this chemical, called isobornyl acrylate, the allergen of the year for 2020.

Although the general cause of a reaction is often obvious by the site where it occurs, it takes longer to isolate the specific cause. Additionally, people don’t typically react to an allergen with early use. So, you may be fine wearing acrylic nails or using adhesives with this compound for years. You might find it perplexing when suddenly your body responds to something you’ve been doing for a while with no problem.

What to Do

If you have an allergic reaction, visit a dto determine the cause of the problem.

Now that it has been identified in medical device adhesives, some new versions are coming onto the market that does not contain the adhesive. For patients who are not able to find an acrylate-free alternative for their devices, placing a barrier between the skin and the adhesive can help. Some people have had success with a protective spray (like Cavilon or 3M) that is usually used to prevent chronic friction in bedbound patients. For acrylic nails, ask your nail technician if the adhesive is free of this compound. If you can’t find an acrylate-free alternative, you may need to stop using acrylic nails.

Wall Paint, Slime and More

Another allergen that continues to cause widespread reactions, named allergen of the year in 2013, is methylisothiazolinone. At the time, it was a common component in cosmetics, paint, and wallpaper glue. Recent problems stem from children's play slime, which contains glue. Doctors are seeing kids with severe rashes on their hands after making slime or playing with it.

Some children continue to be affected by contact with wall paint also. Preservatives in acrylic paints are released into the room air, so patients might develop rashes on the face and hands after sleeping in a freshly painted room for just a few hours. This air release can last up to 6 months. Similar chemical compounds are found in gloves that medical workers use and in some treated leather products.

What to Do

Check for the known allergens in the products you and your kids are exposed to and try to find alternatives. Watch for reactions and see a doctor if you notice any signs. The main treatment is avoidance. Minimizing exposure can help. For example, the child may need to sleep in another bedroom the first month after painting and then test to see if they still have a reaction.

When you or your child has a reaction, take notes about what products are being used or where the reaction occurs to help your doctor pinpoint the cause. Bring any suspected products with you to your appointment, if possible.

People react differently to these compounds. Some people are more sensitive and their bodies react almost immediately. Others may be fine with repeated exposure and then begin to develop reactions. So, don’t assume that the cause cannot be a product you’ve used for a while. Additionally, you may encounter different chemicals being used in China than in your home country.

Dr. Sara Laudani offers consultations in internal medicine and functional and nutritional medicine in our Hongmei Road Clinic – Hongqiao. Click here to schedule an appointment with her and find out how her holistic approach and protocols can help you resolve your health issues.